Medication Safety Alert: BID Order in EPIC

Posted on Jun 5, 2017 in Announcements | 0 comments

Event details:
An order for Lantus was placed at midnight as a BID dose, with the dosing schedule of 2100 and 0900. The patient received Lantus at 01:30 and 08:00 and was scheduled to receive again at 2100. 

Situation:
Potential risk of long acting Insulin overdose when placing BID order in EPIC.

Background:
Medications orders for twice a day dosing include: BID, q12 and q12hrs.
When ordering a medication BID there are multiple choices to select from, depending on the category chosen. This is of particular concern with high alert medications such as long acting insulin or an anti-coagulant.

Assessment:
Medications can be ordered with the intent of twice a day dosing with the potential for being administered 3x within 24 hours depending on the time a medication is ordered and the dosing interval selected.

The same scenario can occur with any dosing schedules where there may be an extra dose calculated due to the 50% rule (i.e. QD, TID, and QID dosing) within the initial 24 hours.

Recommendation:

  • Pay attention to the dosing times.
  • Pay particular attention to the designated times that EPIC designates for administration times.
    • These times will show up in your order.  
    • EPIC cannot calculate the administration times per your intent.
  • Be aware of the EPIC 50% rule
    • To prevent medications from being administered too closely together, there are standard administration times. 
      • If the next scheduled dose is more than 50% of the time interval between doses, the medication will be given at the next schedule time after ordered is placed.
      • If the medication is ordered in less than 50% of the time interval between scheduled doses, the medication will not be given “now.”

A request was made at the system level to create an alert to prevent this from happening but this may take some time. In the interim, we need to be aware of this potential problem and pay attention when placing orders, especially with high alert medications.

Lois Wong, MSN, FNP
Risk Officer

Leave a Reply

Your email address will not be published. Required fields are marked *